By Susan Brinkmann, OCDS
A lawsuit filed by a Cincinnati lawyer this past summer claims that 50 women have died after they began taking a trendy new birth control pill known as Yasmin or Yaz.
According to an article appearing in the July, 2009 issue of the National Law Journal, attorney Janet G. Abaray filed a lawsuit on behalf of a woman who suffered a stroke after taking Yasmin. Court papers say that from the first quarter of 2004 through the third quarter of 2008, over 50 reports of death among users of Yasmin and Yaz have been filed with the FDA (Food and Drug Administration). Some deaths occurred in women as young as 17 years old.
Yasmin and its sister drug, Yaz, manufactured by Bayer Healthcare, are different from other combined hormonal birth control pills in that they contain drospirenone, a progestin that is unlike other progestins available in the United States. Pills containing drsopirenone were never marketed in the United States before Bayer introduced Yasmin in April 2001, followed by Yaz in 2006.
According to Abaray’s lawsuit, studies done prior to FDA approval indicate that drospirenone has more dangerous side effects that other progestins. Specifically, drospirenone causes an increase in potassium levels in the blood which can lead to a condition known as hyperkalemia if the potassium levels become too high. Hyperkalemia can cause heart rhythm disturbances which can be fatal if left untreated.
Abaray, said her firm, Burg, Simpson, Eldredge, Hersh and Jardine, has amassed evidence showing that there are many more adverse events reported to the FDA for Yaz and Yasmin than for other birth control pills that have been around longer.
For instance, besides the risk of blood clots, heart attack and stroke, other side effects of drospirenone include liver damage, depression or emotional changes, migraines, breast lumps, high blood pressure, high cholesterol and signs of allergic reaction including unexplained rashes, hives, itching, unexplained swelling, wheezing and difficulty breathing or swallowing.
“The drug companies have known [about the adverse effects] for some time,” Abaray said in an article appearing in the July 2009 issue of the National Law Journal, “and they have not warned the doctors or their patients.”
Instead, Bayer has been investing millions in trendy ad campaigns that promote the drug to women under 35. The campaign resulted in $1.8 billion in worldwide sales last year – and some serious conflicts with the FDA.
Last October, the FDA sent a warning letter to Bayer citing the company for running false and misleading television ads about Yaz. Aside from minimizing serious risks associated with Yaz, the ads overstated the drug’s efficacy and promoted its use for conditions such as premenstrual syndrome for which it has not been approved.
Bayer agreed to spend $20 million on a corrective advertising campaign.
Even though the company admits that 74 lawsuits have been brought by women who say they developed serious health problems after taking Yaz or Yasmin, Bayer continues to defend the safety of Yaz and Yasmine.
The company cites a large-scale study in Europe which reported no difference in the risk of cardiovascular problems or death in women taking drospirenone birth control pills compared to women who took pills that contain levonorgestrel, a progestin that has been used in pills since the 1970s. However, it should be noted that this study was funded by Bayer.
Two other studies on Danish and Dutch women, published in the British Medical Journal last month, found a higher risk of venous blood clots for women taking newer progestins, including drospirenone.
“Bayer is committed to the ethical manufacture, marketing and distribution of our products. Patient safety is our top priority,” said Bayer spokesperson Rose Talarico to the National Law Journal. “All oral contraceptives contain clear labeling indicating the benefits and risks. Bayer stands behind the safety and efficacy of Yaz and Yasmin when used as directed. A woman and her health care professional should always discuss the benefits and potential risks of adverse health effects associated with all oral contraceptives.”
© All Rights Reserved, Living His Life Abundantly®/Women of Grace® http://www.womenofgrace.com